Virginia, 2005Flood and Hail in Virginia, August 6, 2005
August 6, 2005 · NWS LWX · 5 events in 3 counties and zones
A frontal boundary was stalled across the mid-Atlantic, and interacted with the moist and unstable airmass already in place. Scattered thunderstorms developed during the afternoon due to the heating of the surface of the Earth.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary was stalled across the mid-Atlantic, and interacted with the moist and unstable airmass already in place. Scattered thunderstorms developed during the afternoon due to the heating of the surface of the Earth. A few of these thunderstorms reached severe limits. In addition, some flooding conditions also occurred due to the heavy rainfall associated with the thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 1:45 PM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 6, 1:45 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SAT AUG 6 2005
.SHORT TERM...
DIURNAL TSRA HV BUBBLED...LARGELY OVR HIER TRRN IN THE W/SW. AM MORE
CONCERNED TWD THE H8 FRNT...DIFFERENTIAL HEATING BNDRYS...AND BAY
BRZ INTERACTIONS AS PRIMARY INITIATION MODES TAFTN/EVE. SFC FLOW WL
BE WEAKLY CONVERGENT. SFC DEWPTS HV BEEN DROPPING OWING MORE TO
MIXING OF COLUMN THAN A CAA REGIME...SO WUD XPCT MESOSCALE MSTR
POOLING TO OCCUR.
MDL GDNC SUGGESTS ACTVTY ONGOING OVNGT. MINIMAL B+ WL EXIST ABV A
SFC CAP. HVG TRBL BUYING INTO QPF AMTS AFTR LOOKING AT MDL SNDGS. WL
GO DRY AFT 06Z IN THE N...DUE TO LWR PWATS...AND SCHC ELSW.
SUFFICIENT MSTR IN COLUMN TO KEEP A GOOD DEAL OF CLDCVR ARND THRU
NGT...THO IT/LL BE MOSTLY DEBRIS STUFF LATE.
AS SFC BNDRY DSPTS VA/NC BRDR TMRW...RTN FLOW WL SET UP...ALLWG MORE
MSTR TO ADVC NWD. ALSO...SHEARED VORT AXIS WL STAGGER EWD. COMBINE
THAT W/ ALL THE FACTORS AVBL FOR CNVCTN ATTM...AND APPRS TO BE A
GOOD CHC FOR ADDTL TSRA TMRW. WL PLACE BEST POPS NW...CLOSEST TO
S/WV FORCING.
MOS TEMP GDNC CLOSE...AND BLEND TAKEN.
&&
.AVIATION...TAFS CARRYING VCTS ATTM. LIKELY IFR CONDS W/IN STORMS...
BUT CVRG PRECLUDES SPECIFIC MNTN. WL TAKE A WAIT AND SEE APPCH...AND
AMD IF/WHEN THEY ROAM OUT OF THE MTNS. THRAFTR...MOSTLY VFR THRU
18Z...XPCT FOR A PD OF MVFR IN PREDAWN BR.
&&
.MARINE...LGT FLOW NXT CPL OF DAYS. WL TAKE A SLY FETCH TNGT...AND
MAY LCLLY CHANNEL UP THE BAY. HWVR...WELL BLO SCA LVLS.
&&
.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
OBSERVATIONS...500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS
SHOWS THAT THE MEAN FLOW ALONG THE CANADIAN BORDER HAS ALTERED FROM
A PERIODIC RIDGE-TROUGH PATTERN TO ZONAL FLOW. THIS OCCURS AS A
TROUGH-RIDGE BEGIN TO AMPLIFY ACROSS THE CENTRAL PACIFIC. WATER
VAPOR LOOP SHOWS A NEARLY STATIONARY SHEAR ZONE FROM NEW ENGLAND
INTO THE LOWER GREAT LAKES IS MAKING A SOUTHERLY PUSH ACROSS THE
PLAINS. A WEAK UPPER LOW RESIDES ACROSS THE CENTRAL GULF STATES. 12Z
SURFACE ANALYSIS PLACES A COLD/STATIONARY FRONTAL BOUNDARY FROM THE
LOWER DELMARVA WEST THROUGH THE CENTRAL APPALACHIANS...THEN
SOUTHWEST INTO THE PLAINS. A 1024MB ANTICYCLONE DOMINATES THE
MIDWEST AND GREAT LAKES REGIONS.
MODELS...THE 12Z NAM/GFS/CANADIAN ALONG WITH THE 00Z EUROPEAN/UKMET
WERE INSPECTED. MODELS IN DECENT AGREEMENT INTO THE MEDIUM RANGE
WITH A DISSOLVING UPPER LOW ADVANCING INTO THE REGION EARLY NEXT
WEEK...AS THE UPPER LEVEL SHEAR AXIS SETTLES SOUTHEAST INTO THE
AREA AS WELL.
MODELS DIVERGE INTO TWO SOLUTIONS FOR THE EXTENDED HOWEVER. 12Z
CANADIAN IS ON THE SAME PAGE AS THE 00Z UKMET BUILDING A LARGE SCALE
DEEP TROUGH SOUTH INTO THE GREAT LAKES LATE DURING THE WORK WEEK.
THE 12Z GFS HAS COME INTO LINE WITH THE 00Z EUROPEAN WHICH SHOWS A
LARGE SCALE RIDGE DEVELOPING ACROSS THE SOUTHEAST CONUS DURING THIS
TIME PERIOD.
ENSEMBLES...MAJORITY OF THE 00Z GFS 500MB HEIGHT MEMBERS INDICATE
THAT THE GULF STATES UPPER LOW IS ABSORBED NORTHEAST EARLY NEXT
WEEK...WHILE THE SHEAR AXIS NOW LOCATED ACROSS THE CENTRAL CONUS
MOVES ACROSS THE MID ATLANTIC DURING THE MID WEEK...AND EXITS AROUND
THURSDAY. NO OTHER SYNOPTIC SCALE FEATURES ARE SHOWN TO AFFECT THE
AREA THROUGH THE REMAINDER OF THE FORECAST CYCLE AS THE MEAN FLOW
REMAINS ACROSS THE CANADIAN BORDER.
00Z GFS ENSEMBLE MOS MEAN HIGH TEMPERATURES INDICATE A WARMING TREND
INTO THE UPPER 80S BY THE END OF THE WORK WEEK. MEAN POPS FALL BELOW
THE CHANCE CATEGORY THURSDAY.
FORECAST RATIONALE...MODELS IN DECENT AGREEMENT INTO THE MEDIUM
RANGE. APPEARS THE STAGNANT UPPER LEVEL SHEAR AXIS WILL HOLD THE
SURFACE BOUNDARY IN THE LOWER MID ATLANTIC...ALLOWING DEEP MOISTURE
TO QUICKLY RETURN NORTHWARD AS AN UPPER LOW DISSOLVES AS IT IS
ABSORBED NORTHEAST INTO THE AREA EARLY IN THE WEEK. EXPECTING TO SEE
PLENTY OF CLOUDS ALONG WITH PERIODS OF SCATTERED TO CLUSTERED
THUNDERSTORMS SUNDAY NIGHT THROUGH WEDNESDAY AS WEAKENING UPPER LOW
AND APPROACHING UPPER LEVEL SHEAR AXIS APPLY FORCING TO A MOIST AND
UNSTABLE ENVIRONMENT.
GFS/UKMET/CANADIAN/EUROPEAN MODELS DIVERGE WITH REGARD TO THE LARGE
SCALE SYNOPTIC PATTERN EVOLUTION DURING THE EXTENDED...WITH TWO
MODELS FAVORING A DEEPENING TROUGH SOUTH ACROSS THE GREAT
LAKES...AND TWO OTHER SUPPORTING A STRONG RIDGE ACROSS THE SOUTHEAST
CONUS. THIS FORECAST FAVORS THE EUROPEAN/GFS SOUTHEAST CONUS RIDGE
SOLUTION. THE EUROPEAN IS TYPICALLY A FAVORED MODEL DURING PATTERN
CHANGES...WITH THE 12Z GFS TRENDING MUCH CLOSER TO THE 00Z EUROPEAN
SOLUTION. ALSO...WITH AMPLIFYING UPSTREAM WITHIN THE MEAN FLOW
ACROSS THE CENTRAL PACIFIC...A BLOCKING PATTERN WILL LIKELY EMERGE
LATE NEXT WEEK ACROSS THE CONUS. RETROGRATION IS FAVORED IN BLOCKING
PATTERNS...WHICH COULD CONCEIVABLY ALLOW THE ATLANTIC RIDGE TO BUILD
WESTWARD ACROSS THE SOUTHEAST CONUS.
HIGH TEMPERATURES ARE EXPECTED TO BE WELL INTO THE 90S LATE IN THE
FORECAST CYCLE SHOULD THE GFS/EUROPEAN SOLUTION VERIFY. FOR
NOW...KEPT TEMPERATURES NEAR 89 DEGREES AS THE CANADIAN/UKMET
SOLUTION WOULD BE MUCH COOLER FOR THE REGION.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SHORT TERM/AVIATION/MARINE FORECASTER: HTS
LONG TERM FORECASTER: ROGOWSKI
Hazardous weather outlook, Aug 6, 10:25 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 AM EDT SAT AUG 6 2005
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-070900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1125 AM EDT SAT AUG 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HTS
Event by event
3 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Albemarle
- When
- August 6, 5:34 PM EST to 5:37 PM EST
- Where
- Albemarle County, Earlysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.167, -78.483
Numerous trees down along Route 29 in the north portion of the county.
Hail, Albemarle
- When
- August 6, 5:35 PM EST to 5:37 PM EST
- Where
- Albemarle County, Central Portion
- Measured
- 0.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 37.983, -78.617
Dime sized hail was reported in Albemarle County.
Flood, Albemarle
- When
- August 6, 6:00 PM EST to 6:30 PM EST
- Where
- Albemarle forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.367, -77.083
US Route 250 was closed for a short period of time due to standing water.
Thunderstorm Wind, Charlottesville (C)
- When
- August 6, 6:05 PM EST
- Where
- Charlottesville (C) County, Charlottesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.033, -78.500
Trees down on Park Street.
Thunderstorm Wind, Orange
- When
- August 6, 7:08 PM EST
- Where
- Orange County, 3 mi NE of Orange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.283, -78.083
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, August 6, 2005$335,000 · 60 kt wind · 4 events
- Damaging Winds in Alabama, August 6, 2005$75,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Mississippi, August 6, 2005$53,000 · 55 kt wind · 12 events
- Flash Flood and Hail in Tennessee, August 6, 2005$61,000 · 1 in hail · 7 events
- Damaging Wind in Mississippi, August 6, 2005$75,000 · 57 kt wind · 1 event
- Damaging Wind in Tennessee, August 6, 2005$70,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 6, 2005$50,000 · 56 kt wind · 4 events
- Lightning Strike in Florida, August 6, 2005$40,000 · 1 event
- Damaging Wind in Tennessee, August 6, 2005$28,000 · 65 kt wind · 1 event
- Damaging Wind in Virginia, August 6, 2005$20,000 · 65 kt wind · 1 event
- Lightning Strike in Tennessee, August 6, 2005$20,000 · 1 event
- Damaging Wind in Virginia, August 6, 2005$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469513, 5469516, 5469515, 5469512, 5469514.